Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 291, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 16, 2018, 7:25 PM CDT for Bourbon County, Crawford County, Kansas; Barton County, Vernon County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2018, 7:25 PM CDT (00:25 UTC)
- Expired
- Aug 16, 2018, 8:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Bourbon County, KS, Crawford County, KS, Barton County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 112 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 7:30 PM CDT | TSTM WND GST 60 | 1 Ene Nevada, MO | SPOTTER REPORT OF WIND GUST UP 60MPH IN NEVADA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 3:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| Aug 16, 6:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1344 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
173
WUUS53 KSGF 170025
SVRSGF
KSC011-037-MOC011-217-170115-
/O.NEW.KSGF.SV.W.0291.180817T0025Z-180817T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
725 PM CDT THU AUG 16 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southeastern Bourbon County in southeastern Kansas...
Crawford County in southeastern Kansas...
Barton County in southwestern Missouri...
Vernon County in west central Missouri...
* Until 815 PM CDT.
* At 724 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Nevada to 6 miles south of Sheldon
to 7 miles south of Walnut, moving southeast at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Pittsburg... Prairie State Park...
Nevada... Fort Scott...
Lamar... Frontenac...
Girard... Arma...
Golden City... Liberal...
Cherokee... Sheldon...
Mulberry... Chicopee...
Mccune... Nashville...
Mindenmines... Franklin...
Montevallo... Arcadia...
This includes Interstate 49 between mile markers 57 and 103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3801 9449 3804 9407 3735 9408 3736 9461
3735 9462 3734 9506 3767 9508
TIME...MOT...LOC 0024Z 293DEG 61KT 3793 9439 3757 9432 3750 9503
HAIL...1.00IN
WIND...70MPH
$$
Raberding2 follow-up statements
378
WWUS53 KSGF 170047
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
747 PM CDT THU AUG 16 2018
KSC011-037-MOC011-217-170115-
/O.CON.KSGF.SV.W.0291.000000T0000Z-180817T0115Z/
Bourbon KS-Crawford KS-Barton MO-Vernon MO-
747 PM CDT THU AUG 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN BOURBON...EASTERN CRAWFORD...BARTON AND VERNON
COUNTIES...
At 746 PM CDT, severe thunderstorms were located along a line
extending from near El Dorado Springs to 8 miles north of Golden City
to 6 miles southeast of Pittsburg, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pittsburg... Prairie State Park...
Nevada... Lamar...
Frontenac... Arma...
Golden City... Liberal...
Sheldon... Mulberry...
Chicopee... Nashville...
Mindenmines... Franklin...
Montevallo... Arcadia...
Walker... Bronaugh...
Lamar Heights... Moundville...
This includes Interstate 49 between mile markers 57 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3788 9443 3798 9407 3735 9408 3736 9461
3735 9462 3736 9478 3770 9474
TIME...MOT...LOC 0046Z 290DEG 40KT 3785 9408 3751 9410 3736 9461
HAIL...1.00IN
WIND...60MPH
$$
Raberding559
WWUS53 KSGF 170109
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
809 PM CDT THU AUG 16 2018
KSC011-037-MOC011-217-170119-
/O.EXP.KSGF.SV.W.0291.000000T0000Z-180817T0115Z/
Bourbon KS-Crawford KS-Barton MO-Vernon MO-
809 PM CDT THU AUG 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOURBON...EASTERN
CRAWFORD...BARTON AND VERNON COUNTIES WILL EXPIRE AT 815 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern Kansas...and southwestern and west central Missouri.
LAT...LON 3788 9443 3798 9407 3735 9408 3736 9461
3735 9462 3736 9478 3770 9474
TIME...MOT...LOC 0109Z 293DEG 61KT 3771 9367 3737 9369 3722 9420
$$
RaberdingWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:22 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 16, 6:22 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Springfield MO 622 PM CDT Thu Aug 16 2018 .SHORT TERM...(This evening through Friday) Issued at 237 PM CDT Thu Aug 16 2018 A couple of upper level impulses will interact with a quasi- stationary front to produce some strong to severe thunderstorms into this evening. The surface front is currently located from about Columbia to Joplin. The first upper level impulse is currently moving out of northeastern NE into IA. Convection is beginning to fire ahead of this impulse from southern IA into northeast KS. The second impulse is a leftover MCV currently moving into north central OK. Visible satellite imagery is showing what looks like an old outflow boundary extending from north central AR through north central OK. This seems to be providing the focus for the northeast OK storms at this time. Convection associated with these impulses will be on the increase from late this afternoon into this evening. These storms will eventually congeal into a complex as they move through the area overnight. Primary severe threats will be strong winds and large hail. As the front shifts southward on Friday...afternoon convection will be more confined to the MO-AR border region. Temperatures overnight will fall to around 70 with highs on Friday in the mid to upper 80s. .LONG TERM...(Friday Night through Thursday) Issued at 237 PM CDT Thu Aug 16 2018 There will be a brief lull in the weather from Friday night into early Sunday. It should be dry with daytime highs in the upper 80s and overnight lows around 70. The next system begins to approach the area Sunday as a short wave moves up over the ridge and begins to dig into the Central Plains. This system should bring some more widespread rain to the area which will provide further drought relief. This system will affect the weather over the region through Tuesday. By Tuesday night...high pressure begins to move back in both at the surface and aloft. This will bring in a cooler and drier Canadian air mass that will remain over the area through the forecast period. Highs mid to late week will be in the low to mid 80s with lows in low to mid 60s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 612 PM CDT Thu Aug 16 2018 Convection has developed over southeast Kansas and northeast Oklahoma and will begin to affect the KJLN terminal by 00z. Two areas to the northwest and southwest of the area will eventually congeal into a convective complex later this evening. This will affect all terminals by 03-05z and continue to affect the area overnight. Outside of thunderstorm areas...VFR conditions will prevail but will definitely have MVFR ceilings and visibilities where thunderstorms are occurring. Thunderstorms will once again fire during the afternoon on Friday. At this time expect this activity to be primarily along the MO-AR border but could affect all three aerodromes. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Gaede LONG TERM...Gaede AVIATION...Gaede
Hazardous weather outlook, Aug 16, 4:13 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 413 PM CDT Thu Aug 16 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 413 PM CDT Thu Aug 16 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Elevated lightning risk. Limited excessive heat risk. DISCUSSION... Strong to severe thunderstorms are expected to develop out ahead of a cold front and upper level disturbance across the plains this afternoon. These storms will then move into extreme southeast Kansas and western Missouri, generally this evening and overnight. The best chance of severe storms will be west of an Anderson to Stockton to Osceola line after 6 pm. Hail to the size of golf balls and damaging thunderstorm wind gusts up to 60 mph will be the primary severe weather risks. If thunderstorms can develop and move across the same locations, some minor localized flooding will be possible in addition to the severe storms. Some heat index values in the mid 90s will be possible late this afternoon across the Missouri Ozarks and extreme southeast Kansas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values in the mid to upper 90s will be possible Friday and Saturday afternoons primarily across southern Missouri and extreme southeast Kansas. Additional showers and thunderstorms are possible Friday into the early of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this evening into tonight over western Missouri and extreme southeast Kansas. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Gaede
In the hours before
Special weather statement, Aug 16, 6:27 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Springfield MO 627 PM CDT THU AUG 16 2018 MOZ088-170015- Jasper MO- 627 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR JASPER COUNTY UNTIL 715 PM CDT... At 627 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Pittsburg to near Seneca. Movement was east at 25 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Joplin... Carthage... Webb City... Carl Junction... Galena... Oronogo... Carterville... Duquesne... Sarcoxie... Duenweg... Jasper... Airport Drive... Alba... Purcell... Carytown... Fidelity... Asbury... Neck City... Avilla... Brooklyn Heights... This includes the following highways... Interstate 44 between mile markers 10 and 31. Interstate 49 between mile markers 36 and 56. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southeastern Kansas...and southwestern Missouri. LAT...LON 3735 9462 3735 9409 3705 9406 3706 9462 TIME...MOT...LOC 2327Z 256DEG 24KT 3734 9466 3692 9461 Raberding
Local storm report, Aug 16, 7:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
722 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND GST 3 S HAMMOND 37.89N 94.70W
08/16/2018 E59 MPH BOURBON KS TRAINED SPOTTER
SPOTTER MEASURED WIND GUST OF 59MPH.
&&
KPThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:44 PM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
| Aug 17, 8:42 AM CDT | Areal Flood Warning | SGF | Cherokee, Crawford | 6 hr |
| Aug 16, 7:28 PM CDT | Special Weather Statement | SGF | Dade | 47 min |
| Aug 16, 7:37 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 38 min |
| Aug 16, 7:45 PM CDT | Special Weather Statement | SGF | Morgan | 45 min |
| Aug 16, 7:52 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 38 min |
| Aug 16, 7:56 PM CDT | Special Weather Statement | SGF | Cedar | 49 min |
| Aug 16, 8:03 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Polk | 42 min |
| Aug 16, 8:08 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 52 min |
| Aug 16, 8:19 PM CDT | Special Weather Statement | SGF | Stone | 26 min |
| Aug 16, 8:28 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 30 min |
| Aug 16, 8:41 PM CDT | Special Weather Statement | SGF | Ozark | 49 min |
| Aug 16, 8:49 PM CDT | Special Weather Statement | SGF | Dallas, Webster | 41 min |
| Aug 16, 9:34 PM CDT | Special Weather Statement | SGF | Douglas, Laclede, Ozark, Wright | 41 min |
| Aug 16, 10:18 PM CDT | Special Weather Statement | SGF | Howell, Oregon | 42 min |
| Aug 16, 11:05 PM CDT | Special Weather Statement | SGF | Shannon | 40 min |
| Aug 16, 11:37 PM CDT | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 23 min |
| Aug 17, 6:57 AM CDT | Special Weather Statement | SGF | McDonald | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.